Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Help! Opana side effects???

TWHladyinLVTTWHladyinLV Posts: 47
edited 06/11/2012 - 8:54 AM in Chronic Pain
My doc started me on Opana 10 ER bid in addition to The Fentanyl patch I was on 2 days ago. I've been having really bad headaches, head congestion and my throat feels odd!! I was on a round of Prednisone at the same time, so I stopped taking the pred. Yesterday, but the headaches are getting worse! I feel sick too! I've been on the Fentanyl for several months, so I don't think that is the problem


  • dilaurodilauro ConnecticutPosts: 9,839
    and then list some of the conditions as you described.

    Its very hard to realize what can hurt one person but not the other.

    I've been on Opana for almost 3 years now without any standout problems. I've also been on the Opana ER (5 and 10mg) many times over this time frame (Right now, I'be been on Opana ER 5mg for 2 months)

    Most of the time, I feel that its not the ONE medication that can cause the problem, but the combination of all of them. If you look at many of the precautions regarding medications they all talk about the specific medication, along with some major other meds (ie Blood thinners, Heart medications, etc), but seem to fall flat when discussing other medications that spinal patients need.

    Look at the Narcotic (Opana, Oxycodone, etc) and Nerve medications (Lyrica, Neurontin), muscle relazers (Zanaflex, Soma, Baclofen).

    Put them all together and there can be so mnay negative side effects.

    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I agree with Ron, it is very hard to figure out which med could becausing your issues. I am on fentanyl and doing a round of prednisone right now and have no side effect with it. I also use percocet for break through and soma for muscle relaxers. One thing I have always found helpful is to only change one med at a time, so if you have a side effect you know which one is the culprit. I also won't let them up a dose if I am changing one of my meds, so I can tell if there is a issue which one is the problem. Sometimes it could be the up in a dose that doesn't work either. You need to contact your doctor and explain your symptoms and see what they have to say and which one you should change.
  • If you were on a round of prednisone and suddenly stop taking it, without the proper tapering off of the prednisone, it can cause the symptoms that you describe. You should never just stop taking any steroid without a proper taper.
  • MetalneckMetalneck Island of Misfit toysPosts: 1,364
    I find it interesting that your doctor has you on two different long acting opiate pain meds. What I typically see is the rx'ing of one long acting (either Fentynl or Opana) and one short acting for break through pain.

    Steriods themselves are known for their numerous side effects - but again ... I find the two LA (long acting) pain meds to be curious.

    What is the strength of the Fentynl? and are you replacing at two days or three - was there the consideration of increasing the Fentynl strentgh only??

    On the simple side of life... headache - congestion -throat pain are typical signs of a URI (upper respiratory infection) - maybe you have a head cold brewing .... as always you are strongly encouraged to contact your treating physician ASAP, and let him/her know what is going on - and follow their instructions.

    Let us know how that conversation goes and how you are feeling. I hope you feel better soon.


    Spine-health Moderator
    Welcome to Spine-Health  Please read the linked guidelines!!

  • Thank you for all your help!
    I had just started on the pred the day before. I took a half tab the morning I started having problems. I've taken pred before with no issues.
    I feel ok today after stopping the Sulfa anti-biotic. I don't think I've ever taken that before.
    I used a drug cross-checker on the Internet yesterday and it did not come up with any cross reactions unless you take them with alcohol. Of course taking too many narcs at the same time can be fatal. The Opana is new also, but I have taken Dilaudid and morphine in the past too, so I didn't think I'd have an allergic reaction to that either. I've been tapering off Nuvigil for over a week as I don't think it's doing me any good.
  • The fentanyl is 25mcg q 72h, the Opana is 10 ER q 12h.
  • I want to stop the Fentanyl, and move toward just the Opana because I am having contact skin reactions with the adhesive on the patches.
    I just had foot surgery last month and my foot was infected so I was put on 10 days of Keflex, the Keflex didn't work very well so they changed it up to the Augmentin, Sulfa and pred.
    I also had some swelling, pain, in my hand and wrist (not sure why), could be RA, runs in my family.
    Today hand, wrist still swollen and very painful.
    I was also dx with Apnea and started on a Bi-Pap machine a month ago, which helps with sleep issues( if I can breath)! I do have Asthma and a lot of allergies here in NV.
  • Go see your GP and have them xray the wrist. It may be osteonecrosis/avascular necrosis or commonly known as Keinbock's Disease.
    Are you supposed to be replacing the fentanyl patches with Opana? It might be that the fentanyl is still in your system and the Opana is not agreeing with the other medications in your system.
    Are you using crutches or a cane in the effected wrist? hand? If you are, the Keinbocks' might be something to investigate further...
    I would call my PM doctor and discuss the symptoms you are having and then see what he says to do...
  • I went this morning to have blood drawn for possible RA check. My finger, hand and wrist joints on rt hand are still very swollen and painful to the touch. This has been going on for a month now. I am half finished with the second round of anti-biotics which hasn't helped any.
    The new internist MD I am seeing is very good. He has had multiple back and neck fusion surgeries so he is empathetic to his patients who have chronic pain. My previous MD was a good listener, but fearful of prescribing any pain meds and filling out forms for FMLA, etc. Actually, I feel his lacking in this area eventually cost me my job. There are so many "crazies" here in LV that I'm sure it's hard for docs. They probably have people lying to them all the time. I've lived and worked in 10 different states in the last 40 years, and LV is one of the worst places to find a good doctor. If you find one they are gone in 6 months to greener pastures! Plus my background in the pharmaceutical industry worked to my disadvantage, as I always felt that some MDs immediately thought I was abusing drugs because I had access! It got to the point that I would not say what I did unless I was asked.
    Anyway, the Opana is working OK for the pain, but it's not great. Plus I am constantly burping up vomit and this is causing reflux. So I may have to just stay on the Fentanyl and use something short-release for bt pain. I'll just talk to him about 2-4mg of Dilaudid.
    In the meantime I'll make an appointment with the surgeon who did all his back surgeries to go over my options with my failed micro-dissection.
This discussion has been closed.
Sign In or Register to comment.